Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 89, NWS Key West, FL

June 30, 2021

NWS Key West, FL issued this special marine warning at Jun 30, 2021, 12:24 AM EDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 12:24 AM EDT (04:24 UTC)
Expired
Jun 30, 2021, 12:55 AM EDT
In force
31 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 80 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 4.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WHUS52 KKEY 300424
SMWKEY
GMZ054-055-074-075-300515-
/O.NEW.KKEY.MA.W.0089.210630T0424Z-210630T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1224 AM EDT Wed Jun 30 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Straits of Florida from west end of Seven Mile Bridge to 20 nm west
  of Dry Tortugas out 60 nm...

* Until 115 AM EDT.

* At 1224 AM EDT, a strong thunderstorm was located 25 nm south of
  Twenty-Eight Foot Shoal Light, moving northwest at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* The strong thunderstorm will remain over mainly open waters.

LAT...LON 2407 8207 2392 8217 2407 8257 2427 8241
TIME...MOT...LOC 0424Z 119DEG 14KT 2404 8225 

HAIL...0.00IN
WIND...>34KTS

$$

Williams
1 follow-up statement
114 
FZUS72 KKEY 300455
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
1255 AM EDT Wed Jun 30 2021

GMZ054-055-074-075-300505-
/O.CAN.KKEY.MA.W.0089.000000T0000Z-210630T0515Z/
1255 AM EDT Wed Jun 30 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Straits of Florida from west end of Seven Mile Bridge to 20 nm west
of Dry Tortugas out 60 nm...

The thunderstorm has moved out of the area.

LAT...LON 2407 8207 2392 8217 2407 8257 2427 8241
TIME...MOT...LOC 0452Z 119DEG 14KT 2410 8237 

$$

Williams

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 29, 10:37 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 29, 10:37 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1037 PM EDT Tue Jun 29 2021

.DISCUSSION...
The weather conditions in the Florida Keys and surrounding waters
were stabilized after the morning squalls moved across the area.
However, storms began to form over the eastern Florida Straits in
the late afternoon hours and gradually progressed westward during the
evening hours, affecting the island chain, nearshore and offshore
waters. Also, a few hours ago, strong storms moved off Cuba and
are affecting the southwestern Florida Straits. Rainfall amounts
across the island communities have generally stayed below 1 inch.
Temperatures in the island communities are in the lower 80s to the
upper 70s, mainly in the Lower Keys. The dew point values are in
the lower to mid 70s.

The surface analysis depicts an expansive subtropical ridge
positioned over the western Atlantic and extending to the eastern
United States. The Florida Keys remain in the southwestern
periphery of the ridge, supporting moderate east to southeast
breezes. The regional satellite imagery shows an upper level low
over the northern Gulf of Mexico. This feature is enhancing the
shower and thunderstorm activity across the eastern Gulf. The Keys
are in a decent region of upper level divergence, which is quite
favorable for convection development. The 00Z KEY sounding
continues to sample a soupy environment with ample CAPE and little
to no inhibition. The precipitable water value was 2.05 inches,
which is just below the 90th percentile for late June. Therefore,
the forecast is on track and no changes are neccesary. POPs are
retained at 60 percent, which is consistent with the latest MOS
guidance and CAM models. The overnight hours and upcoming morning
are likely to again feature passing squalls of showers and
thunderstorms. Temperatures in the island chain will settle into
the mid 70s to near 80F.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. From synopsis, moderate
east to southeast breezes are expected across the Florida Keys
through tomorrow. Then, light to gentle southeast breezes will prevail
from Thursday through Sunday afternoon. Above normal rain and thunderstorm
chances will continue through Thursday. Winds and seas will be higher
in and near showers and thunderstorms. Winds will increase on Sunday
night as a ridge builds back into the region.

&&

.AVIATION...
Overnight, VFR conditions will prevail at both the Key West and
Marathon terminals. However, there is a chance of showers or
thunderstorms impacting either terminal during this period. This
will be represented by vicinity showers in the terminal forecasts,
and amended as necessary. The stronger storms will be capable of
producing wind gusts approaching 30 knots, and reducing visibility
below 1 nm. Overall, surface winds will be out of the east near 10
knots.

&&

.CLIMATE...
On this day in 2016, a rainfall record of 0.68 inches was recorded
in Marathon. So far today, 0.66 inches have been reported at the
station, with a little more than an hour to spare! Rainfall
records date back to 1950.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  78  87  79  87 / 60 60 50 50
Marathon  79  88  79  89 / 60 60 50 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...SDR
Aviation/Nowcasts....Devanas
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 29, 4:28 AM EDT, 19 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
428 AM EDT Tue Jun 29 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-301000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
428 AM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected today and tonight. The
primary thunderstorm hazards will be lightning strikes and locally
gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered thunderstorms are expected Wednesday, with isolated
thunderstorms possible from Wednesday night through Monday. The
primary thunderstorm hazards will be lightning strikes and locally
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 29, 11:21 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1121 PM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.85N 80.62W
06/29/2021  M42 MPH          GMZ042             FL   MESONET

            AT 735 PM EDT, A SOUTHEAST WIND GUST OF 37 KNOTS, OR 42
            MPH, WAS OBSERVED AT THE WEATHERFLOW MESONET STATION AT
            ALLIGATOR REEF LIGHT.

&&

WILLIAMS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:13 PM EDTSpecial Marine WarningKEY32 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.